Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS Jackson, KY

July 21, 2010Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 21, 2010, 1:01 AM EDT for Fleming County, Rowan County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 1:01 AM EDT (05:01 UTC)
Expired
Jul 21, 2010, 6:42 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:11 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 9:11 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
911 PM EDT TUE JUL 20 2010

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

CLUSTER OF STRONG TSTMS MOVING THRU NORTHEASTERN KY HAVE PROMPTED A
HOST OF SEVERE TSTM AND FLOOD WARNINGS...INCLUDING A TORNADO WARNING
OVER FLEMMING AND ROWAN COUNTIES. MOST OF THESE HAVE DIMINISHED OVER
THE LAST COUPLE OF SCANS AND EXPECT THIS TREND TO CONTINUE AS THESE
STORMS CONTINUE MOVING INTO WEST VIRGINIA HOWEVER...MORE TSTMS OVER
SRN OH/IN BORDER ATTM MOVING ESE WILL KEEP THE THREAT GOING THRU
MIDNIGHT. A FEW QUICK PHONE CALLS HAVE ALREADY REVEALED SOME PONDING
ON ROADWAYS IN THESE AREAS AND WILL HAVE TO MONITOR LOCAL STREAMS
THERE CLOSELY FOR ADDITIONAL HYDRO PROBLEMS. OTHERWISE...LATEST
GUIDANCE SUPPORTS EARLIER THINKING THAT WE WILL SEE A LULL IN THE
ACTIVITY AFTER ABOUT 09Z. HAVE BEEFED UP POPS IN THE NRN COUNTIES
ALONG WITH QPF TO ACCOUNT FOR THIS. TEMPS WERE ADJUSTED MINIMALLY
WHERE RAIN HAS COOLED THINGS OFF A LITTLE EARLIER THAN EXPECTED...
ESPECIALLY IN THE NORTH. OTHERWISE...TEMPS AND DEWPOINTS APPEAR TO
BE ON TRACK AND OVERNIGHT LOWS IN GENERAL STILL LOOK TO TARGET THE
LOWER 70S WITH PATCHY FOG DEVELOPING IN THE VALLEYS AND OTHER AREAS
THAT SAW SOME OF THE HEAVIER RAINS EARLIER TODAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY/

BOTH THE 12Z NAM AND GFS SOLUTIONS HAVE INITIALIZED POORLY WITH
RESPECT TO ONGOING CONVECTION ACROSS OUR AREA TODAY. ACTIVITY IS THE
RESULT OF A COMBINATION OF DIURNAL HEATING...MULTIPLE OUTFLOW
BOUNDARIES LEFT BEHIND IN THE WAKE OF LAST NIGHTS CONVECTIVE
COMPLEX...AND SOME WEAK UPPER LEVEL ENERGY. CONFIDENCE IS LOW IN HOW
USEFUL CURRENT MODEL SOLUTIONS ARE FOR THE SHORT TERM...ESPECIALLY
WITH RESPECT TO TIMING OF THESE MESOSCALE FEATURES THROUGH OUR AREA.

FORECAST CHALLENGE REVOLVES AROUND TWO MAIN FEATURES...THE FIRST
BEING THE REMNANTS OF UPSTREAM STORM COMPLEX MOVING THROUGH SOUTHERN
INDIANA TOWARDS OUR AREA. HRRR AND NAM HAVE STORMS REFIRING TONIGHT
AS WHATS LEFT OF THE OUTFLOW BOUNDARY SLIDES INTO OUR AREA. THE NAM
IS SLOWER...GENERALLY AFTER 06Z. THE HRRR SUGGEST CONVECTION EARLIER
IN THE EVENING. BASED ON CURRENT EVENTS...FEEL THE NAM IS TOO SLOW
WITH THIS FEATURE. NOT SURE HOW MUCH TO TRUST THE HRRR HOWEVER AS IT
OFTEN STRUGGLES WITH TIMING. ANOTHER QUESTION IS HOW MUCH CURRENT
CONVECTION WILL HAVE WORKED OVER THE ATMOSPHERE BEFORE THE MAIN
OUTFLOW REACHES OUR AREA. THE SECOND FEATURE WILL BE ANOTHER STORM
COMPLEX THAT SHOULD ARRIVE SOMETIME DURING THE DAY WEDNESDAY...PER
THE GFS. THE NAM IS SIMILAR WITH TIMING OF THIS SECOND SYSTEM...BUT
WEAKER WITH CONVECTION...PROBABLY DUE TO TIMING TONIGHTS CONVECTION.

FELT BEST APPROACH WAS TO EXTRAPOLATE CURRENT EVENTS OUT IN TIME
THROUGH THE FIRST 12 HOURS. FEEL UPSTREAM OUTFLOW BOUNDARY IS ALREADY
RESPONSIBLE FOR MUCH OF THE CONVECTION FIRING TO OUR NORTH AND WEST.
BUT WITH LOSS OF DIURNAL HEATING...BOUNDARY WILL BECOME LESS
EFFECTIVE WITH TIME AS DOWNSTREAM CONVECTION HAS HAD TIME TO WORK THE
ATMOSPHERE OVER. SO FEEL SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIE
OUT THIS EVENING...WITH SOME SUPPORT FOR THIS IDEA COMING FROM THE
HRRR WITH IT/S MOST RECENT SOLUTIONS TRENDING THE SAME WAY.
THEREAFTER...EXPECT SECOND UPSTREAM SYSTEM OR COMPLEX OF STORMS TO
ROLE INTO OUR AREA WEDNESDAY. THIS SCENARIO PROVIDES SOME CONTINUITY
WITH PREVIOUS FORECASTS...AND RECENT MODELS SOLUTIONS OF THE LAST
COUPLE OF DAYS.

.LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY/

UPPER LEVEL RIDGING WILL DOMINATE THROUGHOUT THE PERIOD STRETCHING
FROM THE SOUTHERN ROCKIES ACROSS THE DEEP SOUTH INTO THE WESTERN
ATLANTIC. A TROUGH WILL TRACK TO OUR NORTH OVER THE WEEKEND PERHAPS
BEATING THE RIDGE DOWN A BIT BUT WE CONTINUED TO RELY ON THE FLATTER
AND WEAKER MODELING OF THIS FEATURE MEANING WARM AND MUGGY
CONDITIONS WILL PREVAIL FOR OUR AREA.

AN EAST TO WEST ORIENTED FRONTAL BOUNDARY WILL LIE JUST TO OUR NORTH
TO START THE PERIOD. THIS SHOULD CONTINUE TO TRIGGER WAVES OF
SHOWERS AND THUNDERSTORMS AND WITH PWATS RETURNING TO OVER 2
INCHES... ISOLATED FLASH FLOODING WILL REMAIN A CONCERN INTO THE DAY
ON THURSDAY. THIS FRONT WILL HEAD BACK TO OUR NORTH ON FRIDAY AS THE
RIDGE TEMPORARILY BUILDS NORTHEASTWARD INTO THE AREA SO WILL KEEP
THE FRIDAY/FRIDAY NIGHT FORECAST DRY. THE FRONT WILL THEN RETURN
SOUTHWARD OVER THE WEEKEND AND POSSIBLY STALL OUT OVER OUR AREA AS
THE TROUGH PASSES TO OUR NORTH. THIS WILL BRING A RENEWED CHANCE OF
THUNDERSTORMS SATURDAY INTO EARLY NEXT WEEK... ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

TEMPERATURES WILL REMAIN ABOVE NORMAL VALUES. FRIDAY SHOULD BE OUR
WARMEST DAY WITH HIGHS RETURNING TO THE LOWER 90S... BUT HIGHS FOR
THE REMAINDER OF THE PERIOD SHOULD RESIDE IN THE UPPER 80S TO NEAR
90. WE BET ON A CONTINUED GFSX MOS WARM BIAS SO HELD FORECAST HIGHS
SLIGHTLY UNDER THAT GUIDANCE. OVERNIGHT LOWS SHOULD REMAIN NEAR
70... WITH PERHAPS A BIT COOLER VALUES MONDAY NIGHT IF WE CAN GET A
BRIEF PERIOD OF LOWER DEWPOINTS THIS FAR SOUTH.

&&

.AVIATION.../00Z TO 24Z/

CURRENTLY...TSTMS HAVE FIRED OVER NORTH CENTRAL AND NORTHEASTERN KY
AND ARE MOVING ENE AT AROUND 25KTS. MODELS CONTINUE TO STRUGGLE WITH
THE PERIOD BUT A LOOSE CONSENSUS SUGGESTS THAT MOST OF THE ACTIVITY
WILL REMAIN NORTH OF THE TAF SITES. COULD SEE ACTIVITY DROP OFF
ENTIRELY FOR A BRIEF PERIOD AROUND MIDNIGHT. THEREAFTER...CONVECTION
BEGINS TO REDEVELOP OVER NE KY AND STARTS SPREADING SOUTH THRU
SUNRISE. HAVE ADDED VALLEY FOG TO THE MIX AND EXPECT VSBYS GOING DOWN
TO MVFR AT KSME AND KLOZ BY AROUND 04Z. KJKL WILL BE CLOSER TO THE
INITIAL REDEVELOPMENT OF TSTMS AND AS SUCH HAVE INCLUDED VCTS THERE
BEGINNING AROUND 09Z. OTHER TAFS SHOULD BEGIN TO SEE THE THREAT
SHORTLY AFTER SUNRISE IF NOT SOONER AND HAVE INCLUDED VCTS FOR ALL
TAFS FROM 13Z ON. THUNDERSTORMS ARE EXPECTED AGAIN THROUGHOUT THE DAY
WEDNESDAY...WITH THE POTENTIAL FOR ANOTHER COMPLEX OF STORMS TO MOVE
INTO THE AREA...THIS TIME WITH THE HELP OF A WEAK FRONTAL BOUNDARY.
WINDS WILL GENERALLY BE LIGHT THROUGH THE PERIOD...PICKING UP JUST A
BIT TO AROUND 7 TO 10 KTS WEDNESDAY AS THE FRONT SLIDES INTO THE AREA
DURING THE AFTERNOON HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY/MB
LONG TERM....ABE
AVIATION...MB
Hazardous weather outlook, Jul 20, 7:31 PM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT TUE JUL 20 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
731 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY CONTAIN STRONG...GUSTY
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY AND THEN
AGAIN FROM SATURDAY THROUGH MONDAY.

TEMPERATURES WILL ONCE AGAIN SOAR TO THE UPPER 90S ON FRIDAY WITH
HEAT INDEX VALUES EXCEEDING 100 FOR MANY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS OR ANY INSTANCES OF
FLOODING TODAY.

DUSTY/JP

In the hours before

Special weather statement, Jul 20, 7:38 PM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EDT TUE JUL 20 2010

KYZ044-210015-
FLEMING-
738 PM EDT TUE JUL 20 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 815
PM EDT TUESDAY EVENING...

   NORTHERN FLEMING.

AT 738 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DALESBURG...OR
NEAR FLEMINGSBURG...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT CARMEL
AROUND 745 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Jul 20, 7:56 PM EDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT TUE JUL 20 2010

KYZ044-052-210030-
FLEMING-ROWAN-
756 PM EDT TUE JUL 20 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 830
PM EDT TUESDAY EVENING...

   CENTRAL FLEMING AND
   NORTH CENTRAL ROWAN.

AT 757 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POPLAR
PLAINS...OR 6 MILES SOUTH OF FLEMINGSBURG...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GODDARD AROUND
805 PM EDT...WALLINGFORD AROUND 810 PM EDT...PLUMMERS LANDING AROUND
815 PM EDT...MUSES MILLS AROUND 820 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Local storm report, Jul 20, 8:31 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             5 N CRANSTON            38.34N 83.44W
07/20/2010  E0.50 INCH       ROWAN              KY   PUBLIC

            HAIL REPORTED ALONG KY377 BETWEEN CRANSTON AND LEWIS
            COUNTY LINE. ALSO REPORTS HEAVY RAIN, BEGINNING TO COVER
            THE ROAD.

&&

MB
Special weather statement, Jul 20, 11:53 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 PM EDT TUE JUL 20 2010

KYZ044-051-052-210445-
FLEMING-ROWAN-BATH-
1153 PM EDT TUE JUL 20 2010

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1245 AM EDT WEDNESDAY MORNING...

   FLEMING...
   NORTHERN ROWAN AND
   EXTREME NORTH CENTRAL BATH.

AT 1153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTHEAST OF FOXPORT TO 7 MILES NORTHWEST OF
MOUNT CARMEL TO COWAN...OR ALONG A LINE EXTENDING FROM 28 MILES
NORTHWEST OF GRAYSON TO 9 MILES NORTH OF FLEMINGSBURG TO 12 MILES
WEST OF FLEMINGSBURG...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TILTON AROUND
MIDNIGHT EDT...WALLINGFORD AROUND 1205 AM EDT...HILLSBORO AROUND 1210
AM EDT...PLUMMERS LANDING AROUND 1215 AM EDT...WALTZ AROUND 1220 AM
EDT...

RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF
40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:20 PM EDTTornado WarningJKLFleming, Rowan17 min
Jul 20, 8:42 PM EDTAreal Flood AdvisoryJKLElliott, Rowan3 hr
Jul 20, 11:49 PM EDTAreal Flood AdvisoryJKLFleming, Rowan6 hr
Jul 21, 2:43 AM EDTAreal Flood AdvisoryJKLElliott3 hr
Jul 21, 3:26 AM EDTFlash Flood WarningJKLElliott3 hr
Jul 21, 3:33 AM EDTFlash Flood WatchJKLBell, Clay, Elliott, Fleming, Harlan, Knox and 8 more16 hr
Jul 21, 4:42 AM EDTFlash Flood WarningJKLElliott, Morgan, Rowan2 hr
Jul 21, 5:39 AM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell, Wolfe35 min
Jul 21, 6:39 AM EDTAreal Flood WarningJKLElliott, Fleming, Rowan6 hr
Jul 21, 10:00 AM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 21, 11:10 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle80 min
Jul 21, 6:58 PM EDTFlash Flood WarningJKLElliott, Morgan, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.